perioperative anaphylaxis - hospital pediأ،trico de la ... ... and managing perioperative...
Post on 18-Jan-2020
Embed Size (px)
P.M. Mertes, MD, PhDa,b,*, K. Tajima, MDa,b, M.A. Regnier-Kimmoun, MDa,b, M. Lambert, MDa,c, G. Iohom, MD, PhDd, R.M. Gu�eant-Rodriguez, MD, PhDe,f, J.M. Malinovsky, MD, PhDg
� Anesthesia � Anaphylaxis � Tryptase � Skin test � Neuromuscular blocking agent � Latex � Antibiotics � Epinephrine
The practice of anesthesiology has become increasingly safe throughout the years. Practicing clinicians and researchers have the opportunity to examine more closely those rare and serious adverse events that may threaten patient well-being. Imme- diate hypersensitivity reactions, the most severe appearing as anaphylaxis, which sometimes occur during anesthesia, are 1 such example. The effective anticipation, prevention, and treatment of these reactions is largely based on the knowledge and vigilance of the attending clinicians. Immediate hypersensitivity reactions occur, however, only once in every 5000 to 10,000 anesthetics. Therefore, individual anesthe- tists are likely to encounter only a few cases in their working lifetimes, hence the rapidity with which the diagnosis is made and appropriate management instituted varies considerably. For this reason, a structured approach to preventing, diagnosing, and managing perioperative anaphylaxis is justified.
a Service d’Anesth�esie-R�eanimation Chirurgicale, CHU de Nancy, Hôpital Central, 29 Avenue de Lattre de Tassigny, 54035 Nancy Cedex, France b Unit�e Inserm U911, Facult�e de M�edecine, 9 Avenue de la Forêt de Haye, 54505 Vandoeuvre les Nancy, France c Unit�e Inserm U684, Facult�e de M�edecine, 9 Avenue de la Forêt de Haye, 54505 Vandoeuvre les Nancy, France d Department of Anaesthesia and Intensive Care Medicine, Cork University Hospital, University College Cork, Cork, Ireland e Laboratoire de Biochimie Biologie Mol�eculaire Nutrition M�etabolisme, CHU de Brabois, Avenue du Morvan, 54511 Vandoeuvre les Nancy, France f Unit�e de Pathologie Cellulaire et Mol�eculaire en Nutrition, Inserm U724, Facult�e de M�edecine, 9 Avenue de la Forêt de Haye, 54505 Vandoeuvre les Nancy, France g Service d’Anesth�esie et R�eanimation, CHU de Reims, Pôle URAD, Hôpital Maison Blanche, 45 rue Cognacq-Jay, 51092 Reims, France * Corresponding author. Service d’Anesth�esie-R�eanimation Chirurgicale, CHU de Nancy, Hôpital Central, 29 Avenue de Lattre de Tassigny, 54035 Nancy Cedex. E-mail address: email@example.com
Med Clin N Am 94 (2010) 761–789 doi:10.1016/j.mcna.2010.04.002 medical.theclinics.com 0025-7125/10/$ – see front matter ª 2010 Elsevier Inc. All rights reserved.
Mertes et al762
General anesthesia is a unique situation described as a reversible state of uncon- sciousness, amnesia, analgesia, and immobility as a result of administering several drugs in a short period.1 Many of these drugs can elicit adverse reactions either related to their pharmacologic properties and usually dose dependent, or unre- lated to the pharmacologic properties and less dose dependent. The latter reac- tions comprise drug intolerance, idiosyncratic reactions, and anaphylactic reactions, which can be either immune mediated (allergic) or nonimmune mediated (pseudoallergic or anaphylactoid reactions). In an attempt to counteract unclear and heterogeneous use of terms, the nomenclature task force of the European Academy of Allergy and Immunology, and the World Allergy Organization, have proposed that anaphylactic-type reactions should be reclassified into allergic anaphylaxis and nonallergic anaphylaxis.2,3 This proposal has not been universally accepted.4
The true incidence of anaphylactic reactions with their associated morbidity and mortality remains poorly defined as a result of uncertainties about reporting accuracy and exhaustiveness. Despite reported variations, probably reflecting differences in clinical practice and reporting systems, overall incidences seem to be similar between countries. The estimated incidence of all immune- and nonimmune-mediated imme- diate hypersensitivity reactions is 1 in 5000 to 1 in 13,000 anesthetics in Australia, 1 in 5000 in Thailand, 1 in 4600 in France, 1 in 1 250 to 1 in 5000 in New Zealand, and 1 in 3500 in England.5–9 The estimated incidence of allergic anaphylaxis is 1 in 10,000 to 1 in 20,000 in Australia,10 1 in 13,000 in France,11 1 in 10,263 in Spain,12
1 in 5500 in Thailand,9 and 1 in 1700 to 1 in 20,000 in Norway.13 In most series, allergic reactions represent at least 60% of all hypersensitivity reactions observed within the perioperative period.12,14–17 Reported expected mortality ranges from 3% to 9%.18,19
The overall morbidity remains unknown.
Allergic anaphylaxis is most commonly caused by the interaction of an allergen with specific immunoglobulin E (IgE) antibodies. These antibodies, in sensitized individuals, bind to high-affinity Fc3RI receptors located in the plasma membrane of tissue mast cells and blood basophils, and to low-affinity Fc3RII receptors on lymphocytes, eosin- ophils, and platelets. This interaction stimulates the cells to release preformed and newly synthesized inflammatory mediators, such as histamine, tryptase, phospho- lipid-derived mediators (eg, prostaglandin D2, leukotrienes, thromboxane A2, and platelet-activating factor) as well as several chemokines and cytokines, which account for the clinical features. Target organs commonly include the skin, mucous membranes, cardiovascular and respiratory systems, and the gastrointestinal tract. Allergic anaphylaxis for some substances (eg, dextrans) may be caused by IgG anti- bodies that produce immune complexes with the antigen (dextran macromolecules), and thereby activate the complement system.20
The precise mechanisms of nonimmune-mediated reactions remain difficult to establish. They are usually considered to result from a direct pharmacologic stimula- tion of mast cells and basophils, causing release of inflammatory mediators.21
However, other mechanisms may be involved.22,23 Nonallergic anaphylaxis does not entail an immunologic mechanism and, therefore, previous contact with the culprit substance is not necessary. However, in allergic anaphylaxis, involving drug-specific IgE, previous contact is not obligatory, and sensitization may have occurred via cross- reactive substances (see later discussion).
Perioperative Anaphylaxis 763
INVESTIGATION OF AN ALLERGIC REACTION
Any suspected hypersensitivity reaction during anesthesia must be extensively inves- tigated using combined peri- and postoperative testing. It is important to confirm the nature of the reaction, to identify the responsible drug, to detect possible cross-reac- tivity in cases of anaphylaxis to a neuromuscular blocking agent (NMBA), and to provide recommendations for future anesthetic procedures.24,25 Serious attempts have been made to standardize and validate in vitro and in vivo techniques for the diagnosis of drug allergy.24–28 However, none of the available diagnostic tests is abso- lutely accurate. False-positive test results may merely cause an inconvenience (unnecessary avoidance of a safe drug), whereas false-negative or equivocal results may be extremely dangerous and severely undermine correct secondary prevention. Whenever possible, confirmation of the incriminated allergen should be based on immunologic assessment using more than 1 test. In the event of discrepancies between different tests, an alternative compound that tested completely negative is advocated.
The diagnostic strategy is based on a detailed history including concurrent morbidity, previous anesthetic history, and any known allergies, and on a series of investigations performed immediately and days to weeks later. Biologic investigations include mediator release assays at the time of the reaction,29 quantification of specific IgE, immediately or best during the first 6 months after the event took place,29,30 skin tests,26 and other biologic assays such as histamine release tests or basophil activa- tion assays.28,31 Early tests are essentially designed to determine whether or not an immunologic mechanism is involved, or at least whether mast cells were activated (tryptase determinations). Skin tests are performed later, but best in the first year after the event, and attempt to identify the drug responsible.
Clinical Picture of Anesthesia-related Anaphylaxis
Anaphylaxis is generally an unanticipated reaction. The initial diagnosis is presump- tive, although essential, because anaphylaxis may progress within minutes to become life threatening. The first line of evidence for the diagnosis of anaphylaxis includes the features and severity of clinical signs and the timing between the introduction of a sus- pected allergen and the onset of symptoms, whereas the required dosage of resusci- tative medications gives insight as to the severity of the reaction.
The signs and symptoms of anaphylaxis occurring during anesthesia differ to some extent from those of anaphylaxis not associated with anesthesia. All early symptoms usually observed in the awake patient such as malaise, pruritus, dizzi- ness, and dyspnea are absent in the anaesthetized patient. The most commonly reported initial features are pulselessness, difficulty to ventilate, and desatura- tion.10 In our experience, a decreased end-tidal CO2 is also of diagnostic value.
Cutaneous signs may be difficult to notice in a completely draped patient. In addi- tion, many signs such as tachycardia, hypotension, or increased airway resistance may be the result of an interaction between the clinical status of the patient and the drugs administered du